Jump to content
Sign in to follow this  

Best practices for managing agitation in elderly hospitalized patients

Recommended Posts

I do solo overnight EM coverage in a critical access hospital.  We have 16 in-patient beds and I am responsible for calls from the floor from 22:00-07:00.

One of my most frequent calls are for agitated elderly patients whom the nurses can't re-direct.  Often they are pulling at lines and tubes, trying to get out of bed, and not infrequently verbally and sometimes physically aggressive.  Usually, these patients are there for some disease process: UTI, COPD exacerbation, CP rule-out, that keeps them from returning to their nursing home.  By the way, those ECF's are of "varying" quality.  In most cases, these patients are still receiving their routine medications, including sleep aids, psyche meds, etc.

My go to pharmacology tends to be:

- any of their routine meds that have been missed.  The downside to this is that these are oral meds which means a slow onset.  Not helpful in an acute situation.

- Ativan: 0.5-1.0 mg IV or IM

- Haldol: 5 mg IM

I tend not to use Benadryl - by the time I'm involved I don't think that will be strong enough.  I also tend not to use Geodon: between the time needed to reconstitute and the slow onset it doesn't seem to be a great option - though I routinely use in the ED for severe agitation.  I've not tried ketamine because I'm worried about emergence reactions in patients who are already disoriented by being in a totally different environment.

Do folks have any other suggestions, either for initial approach or if the ativan and haldol don't work?  Thanks!

Share this post


Link to post
Share on other sites

So I always avoid benzos in the elderly, often times it will just exacerbate whatever delirium they are experiencing in a similar fashion to benadryl. I personally love Seroquel if they're able to take PO, haldol if they're not. 

As long as you're comfortable with an infusion (or your staff is) dexmedetomidine is my go to.

Always joke that Precedex is the ketamine of the upstairs.

Share this post


Link to post
Share on other sites

I never use benzodiazepines. Makes the situation worse the next day. I typically use Seroquel in low doses. 25 mg, sometimes 12.5 with a repeat dose if they are not sleeping in an hour. Have a lot of room to go up on that. I also use melatonin. I know many folks believe this doesn't work, but I've seen it effective.

Haldol IM is my last resort, if the patient doesn't have LBD and is trying to hurt himself or someone else. We're lucky though, we have a lot of resources including a behavior response team that can spend the time talking the patients down and often helps us avoid medicating them entirely.

Share this post


Link to post
Share on other sites

My mother was absolutely possessed a week ago last night in the ED after I stepped out for 15" to swap keys for vehicles with my wife.  We had been reminiscing just before I walked out.  When I returned she was screaming, said I wasn't her son, wanted her cordless phone from her residence which when handed the phone decided to carry on a conversation with someone, and threatened to turn me into security and sue me!  Never seen her like that but it was interesting.  My wife came in about 10" later and all was back to normal.  I had her taken in (non-emergent) due to AMS at her residence and I wanted to exclude cerebral versus cardiac ischemia so I'd have an idea as to what to watch for over the next couple of days.  They put her in for nasty urine (which she always has and wears a diaper) and watched her overnight (translation:  I watched her overnight from bedside).  CT ok.  Jerkbird ED physician didn't check a 12 lead or troponin.  When I finally got the damn hospitalist to do one before her release, SURPRISE, new NSTTW changes (precordial depression and ERWP, like maybe a PMI?).  Bottom line, at 89, she isn't a candidate for anything so like I said above, I just wanted to know what to watch for.  We need to all present for processing at 75 y/o (Soylent Green movie).

Share this post


Link to post
Share on other sites

Trazodone seems to work ok if they can take PO, but I prefer Seroquel.  Trazodone can leave them pretty darn groggy the following day.

I mean, just about any of these things can but...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More